Funnel Cloud, Seminole
- When
- July 16, 2:08 PM EST
- Where
- Seminole County, 0.69 mi N of Sunland
- Reported by
- Official NWS Observations
- Coordinates
- 28.790, -81.280
The tower at Sanford International Airport reported a funnel cloud.
Sea breeze thunderstorms produced lightning across central Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Sea breeze thunderstorms produced lightning across central Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 16, 1:39 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 239 PM EDT WED JUL 16 2008 .DISCUSSION...CURRENT-TONIGHT...LOW LEVEL SWIRL EVIDENT VIA SATELLITE/RADAR IMAGERY ALONG THE WEST-CENTRAL FLORIDA COAST WITH ANOTHER MESO-LOW AROUND THE VICINITY OF POLK COUNTY. THIS IS PROVIDING A PLETHORA OF MOISTURE STREAMING ACROSS EAST CENTRAL FLORIDA TODAY. THE 15Z KXMR SOUNDING SHOWS A SOPPY PWAT OF 2.41. SHOWERS WILL CONTINUE TO DEVELOP AND EXPAND TO WIDESPREAD COVERAGE WITH SCATTERED THUNDERSTORMS THROUGH THIS AFTERNOON INTO EARLY EVENING. LOCALLY HEAVY RAINFALL WILL ACCOMPANY SOME OF THE HEAVIER CELLS WITH LOCALIZED FLOODING POSSIBLE IN AREAS WITH POOR DRAINAGE. A FEW THUNDERSTORMS COULD ALSO CONTAIN FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH. WILL SEE A GRADUAL DIMINISHING IN COVERAGE THIS EVENING THOUGH FORESEE ENOUGH MOISTURE AND MID- LEVEL ENERGY AROUND TO KEEP AT LEAST A LOW END SCT TO ISOLD POP MENTION AFTER MIDNIGHT. OVERNIGHT LOWS IN THE 70S WITH CONDITIONS REMAINING MOSTLY CLOUDY. THU...LOW-LEVEL/UPPER-LEVEL COMPONENTS PROGGED TO LIFT NORTHWARD DURING THE DAY...BUT WILL RETAIN ENOUGH MOISTURE AND ENERGY OVER THE AREA TO WARRANT AT LEAST NUMEROUS POPS MENTION NORTH AND HIGH END SCT POPS ACROSS THE SOUTHERN FORECAST AREA. EXPECT ANOTHER MOSTLY CLOUDY DAY AGAIN OVER MUCH OF THE AREA. HIGHS IN THE MIDDLE 80S NORTHWARD AND UPPER 80S SOUTHWARD AS LONG AS SOME SUNSHINE CAN MAKE IT THROUGH THE CLOUDS. THU NIGHT-FRI NIGHT...PERIOD WILL FEATURE GRADUAL TRANSITION TO DRIER MORE TYPICAL MID JULY PATTERN AS SURFACE AND UPPER LOW LIFTS NORTH OF THE STATE AND DEEP LAYER RIDGE BEGINS TO BUILD WEST FROM THE ATLANTIC. SCATTERED PRECIP WILL LINGER WELL INTO THE EVENING THU...WITH SLOW DOWNWARD TREND OF PRECIP COVERAGE BEGINNING FRIDAY. EXPECT INCREASED SUNSHINE AND SLOWLY LOWERING MOISTURE FRIDAY WITH CONVECTION DOMINATED BY SEA/LAKE BOUNDARIES. SLIGHTLY GREATER PRECIP COVERAGE NORTH/CENTRAL CWA GIVEN EXPECTED CONCENTRATION OF HIGHER MOISTURE. ISOLATED CONVECTION EARLY FRIDAY EVENING...OTHERWISE DRY. TEMPS RETURNING TO NEAR CLIMO. SAT-MON...HIGH PRESSURE RIDGE SURFACE/ALOFT WILL CONTINUE TO BUILD OVER THE STATE. PRECIP FORECAST WL SHOW STEADY DOWNWARD TREND INTO THE WEEKEND AS COASTAL/INLAND REGIME SETS UP IN LIGHT ONSHORE FLOW. POSITION OF SFC RIDGING JUST NORTH OF THE AREA WL LEAD TO LIGHT FLOW PATTERN WITH ENOUGH MOISTURE FOR SCATTERED DIURNAL STORMS...WITH HIGHEST COVERAGE INLAND DURING MID-LATE AFTERNOON PERIODS. TUE-WED...POSITION OF THE SUBTROPICAL RIDGE AXIS SHOWS LITTLE CHANGE INTO MIDDLE OF NEXT WEEK. WEAK ONSHORE FLOW WILL LEAD TO SHOWERS AND STORMS MAINLY INLAND DURING EACH AFTERNOON AND SEASONAL PRECIP CHCS WILL REMAIN IN THE FORECAST. ONSHORE FLOW APPEARS TOO WEAK TO SUPPORT THE DEVELOPMENT OF MARINE BASED SHOWERS ATTM. NO SIGNIFICANT TROPICAL FEATURES INVOF STATE EXPECTED. && .AVIATION...WIDESPREAD AFTERNOON SHOWERS AND SCATTERED LIGHTNING STORMS. EXPECT IFR/MVFR CIGS/VSBYS INVOF CONVECTION. LIKE YESTERDAY...EXPECT SEVERAL HOURS OF LINGERING LIGHT RAIN AFTER THE STORMS DUE TO THE SOUPY ATMOSPHERE. && .MARINE...TONIGHT/THU...SSE FLOW MAY VEER SLIGHTLY TO SSW THIS EVENING & OVERNIGHT AND THEN BACK TO SSE AGAIN DURING THE DAY ON THU. WIND SPEEDS 10-15 KTS AND COULD BE SLIGHTLY STRONGER THIS EVENING OVER OFFSHORE WATERS. NUMEROUS SHOWERS AND ISOLD STORMS THROUGH EARLY THIS EVENING AND SCATTERED COVERAGE FOR THU. SEAS 2-3 FT NEARSHORE AND 3-5 FT OFFSHORE INTO THU. SOUTH WINDS AOB 15 KT LATE THURSDAY THROUGH LATE FRIDAY WILL BECOME LIGHT SE OVER THE WEEKEND. SEAS WILL REMAIN MINIMAL... GENERALLY AOB 2 FT NEARSHORE AND 2-4 FT OFFSHORE. && .PRELIMINARY POINT TEMPS/POPS... DAB 73 87 74 90 / 50 70 30 40 MCO 73 88 74 92 / 50 60 30 40 MLB 73 87 75 90 / 50 50 30 40 VRB 74 89 75 91 / 50 50 30 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SEDLOCK/SPRATT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 507 AM EDT WED JUL 16 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-162000- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 507 AM EDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A WEAK LOW PRESSURE CENTER NEAR THE WEST CENTRAL FLORIDA COAST WILL PROVIDE A VERY MOIST SOUTHERLY WIND FLOW. WIDESPREAD SHOWERS AND SCATTERED LIGHTNING STORMS WILL DEVELOP DURING THE LATE MORNING AND LAST THROUGH LATE IN THE DAY. A FEW AFTERNOON AND EVENING STORMS SHOULD BECOME STRONG AND PRODUCE FREQUENT LIGHTNING STRIKES. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS NEAR 40 MPH...PARTICULARLY FROM AROUND LAKE OKEECHOBEE TO CAPE CANAVERAL. REMEMBER TO TAKE SHELTER AT THE FIRST SIGN OF A DEVELOPING LIGHTNING STORM. ...FLOOD IMPACT... A VERY MOIST ATMOSPHERE WILL LEAD TO HIGH RAINFALL RATES. SLOW STORM MOTION IS EXPECTED ACROSS THE NORTH SO LOCAL RAINFALL AMOUNTS AROUND 3 INCHES WILL BE POSSIBLE THERE. ...RIP CURRENT IMPACT... A CONTINUED LONG PERIOD OCEAN SWELL WILL RESULT IN AN ELEVATED RISK OF RIP CURRENTS. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED STORMS ARE EXPECTED TO MOVE NORTH TO NORTHEAST AT 15 TO 20 KNOTS OVER THE COASTAL WATERS. A FEW MAY PRODUCE FREQUENT LIGHTNING STRIKES AND WIND GUSTS OF 30 TO 35 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE MOIST PATTERN FAVORING ABOVE NORMAL COVERAGE OF SHOWERS AND STORMS SHOULD CONTINUE ON THURSDAY...THEN SLOWLY DIMINISHING COVERAGE IS EXPECTED THROUGH THE END OF THE WEEK. THE MAIN THREATS WILL CONTINUE TO BE LIGHTNING AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT RAINFALL AMOUNTS OVER 2 INCHES AND ALSO MONITOR AFTERNOON STORMS FOR STRONG WIND GUSTS. LASCODY
The Melbourne radar (KMLB), 97 km away, was scanning. The volume nearest the first event began at 19:06 UTC.
1 funnel cloud, 1 lightning. Local standard time, as filed.
The tower at Sanford International Airport reported a funnel cloud.
Lightning ignited a barn fire near De Bary.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129170, 129152.